Virginia, 2013

Damaging Winds in Virginia, July 20, 2013

July 20, 2013 · NWS LWX · 3 events in 2 counties and zones

High pressure was located over much of the eastern United States for a consecutive day and light southerly flow persisted all week which led to above normal temperatures and dew points in the mid 70s. This unstable atmosphere led to thunderstorm development in the afternoon ahead of a approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$6,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was located over much of the eastern United States for a consecutive day and light southerly flow persisted all week which led to above normal temperatures and dew points in the mid 70s. This unstable atmosphere led to thunderstorm development in the afternoon ahead of a approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 1:28 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 20, 1:28 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT SAT JUL 20 2013

.SYNOPSIS...
A COLD FRONT OVER NORTHERN NEW YORK STATE WILL TRACK INTO PENNSYLVANIA
BEFORE STALLING NEAR THE MASON DIXON LINE SUNDAY. THE BOUNDARY
WILL TRACK NORTH AS A WARM FRONT EARLY NEXT WEEK. A STRONGER COLD
FRONT WILL APPROACH FROM THE WEST WEDNESDAY BEFORE PASSING THROUGH
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

ENTIRE CWA HAS BEEN PLACED IN A SVR TSTM WATCH THRU 9 PM. TAKING
THE 12Z IAD SNDG UP TO 90/70 PRODUCED OVR 3000 J/KG FOR THE AFTN.
WHILE WIND FIELD RMNS FAIRLY LGT IT'S INTERESTING TO NOTE THAT 2
DAYS AGO THE WIND WERE NRLY..YDA SRLY...AND TDA WRLY.

AS PREDICTED THE TEMPS HV REBOUNDED AFTR THE CLDS THINNED. HGR
TEMP DROPPED FM 85 TO 79 FM THE TSTM.

ALTHO NOT AS HOT AS YDA THE HEAT ADVISORY REMAINS IN EFFECT FOR
LOCATIONS NEAR AND EAST OF INTERSTATE 95.

THE COLD FRONT WILL DROP SOUTH TOWARD OUR AREA LATE TONIGHT WHILE
A SURFACE TROUGH REMAINS OVERHEAD. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVERNIGHT. WARM AND HUMID CONDITIONS
WILL CONTINUE.

BNDRY WL DRAW CLOSER TO THE RGN TNGT PROVIDING MORE CHCS FOR
RW/TRW. IT IS SUSPECTED THAT THE STRING OF 80+ LOW TEMPS AT DCA
(SEE CLI SXN BLO) WL FINALLY COME TO AN END TNGT.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...

THE COLD FRONT WILL STALL OUT NEAR THE MD/PA BORDER SUNDAY. MAX TEMPS
WILL RANGE FROM THE 70S IN THE MOUNTAINS TO THE UPPER 80S AND
LOWER 90S NEAR WASHINGTON AND BALTIMORE. THE BEST CHANCE FOR
CONVECTION WILL BE ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE
CWA AHEAD OF THE BOUNDARY. ANY THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH
GUSTY WINDS AND HAIL.

THE FRONT WILL WAVER OVER THE AREA LATE SUNDAY NIGHT. A FEW
SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT AHEAD OF THIS
BOUNDARY. WARM AND HUMID CONDITIONS WILL CONTINUE FOR MOST AREAS
AHEAD OF THE BOUNDARY...BUT IT MAY TURN OUT A BIT MORE COMFORTABLE
ACROSS NORTHERN MARYLAND INTO THE POTOMAC HIGHLANDS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

LTST GDNC SUGGESTS THAT THE H5 L/WV TROF AXIS MAKES A RETURN THE ERN
SEABOARD OF THE CONUS DURING THE XTND PD. SUSPECT THAT THE
STALLED BNDRY WL START TO NUDGE NWD AGN MON-MON NGT IN RESPONSE TO
A S/WV CROSSING THE GRTLKS. AMPLE MSTR /PWAT AOA 2 INCHES/ AND MDT
INSTBY WL BE PRESENT DURING THIS PD...BUT ONCE AGN WL BE
CHALLENGED BY AVAILABLE SHEAR. PTNL EXISTS FOR SHRA AT ABT ANY
TIME...BUT WL KEY ON DAYTIME HEATING FOR THE HIEST POPS /50-60
PCT/. WL DRAG THAT ZONE NWD THRU THE EVNG. HVY RAINERS WL BE THE
BIGGEST THREAT.

IF THERE/S A DAY WHEN THE FNT WONT BE OVHD...TUE WUD BE THAT DAY.
BUT...GFS/ECMWF BOTH LEAVE A TROF AXIS ACRS CWFA INSTEAD. SO IN THE
END...CONCERNS WUD BE ABT THE SAME...AS THERE WL BE A FOCUSING
MECHANISM FOR DIURNAL TSRA. PWAT MAY BE A LTL BIT LESS...BUT AT
1.5-1.75 INCHES...STILL CUD HV SOME GOOD RAFL RATES.

A DP LOPRES CENTER WRAPS UP IN QUEBEC WED-THU...PUSHING A POCKET OF
COOLER AIR ACRS THE GRTLKS TWD THE MID ATLC. THE SUBSEQUENT CDFNT
APPRCHS WED AND ENTERS CWFA THU. /LTST ECMWF MAY BE A LTL
QUICKER./ AT THIS STAGE...GDNC ATTEMPTING TO SEND THIS CDFNT THRU
CWFA...BUT THE SAME CUD BE SAID AT THE BGNG OF THIS PAST WK...
WHICH ISNT TURNING OUT SO WELL. NONETHELESS...FCST WL REFLECT
DAILY TSRA CHCS AS LONG AS THE WARM UNSTBL AMS RESIDES NEARBY. IF
FROPA INDEED OCCURS...MAY HV A COOLER/DRY WKND...AND PERHAPS EVEN
FRI. TIL THEN...MAXT NEAR CLIMO AND MIN-T FLLWG LEAD OF DEWPTS IN
THE MID 60S-MID 70S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
SOUTHWEST WINDS WILL GUST 10 TO 20 KNOTS.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE TONIGHT THROUGH
SUNDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SUNDAY
AFTERNOON AND EVENING ACROSS THE CENTRAL AND SOUTHERN TERMINALS.
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH GUSTY
WINDS AND HAIL.

WHILE THE AFTN-EVE HRS WUD BE FAVORED...TSRA CUD DVLP AT JUST ABT
ANYTIME MON-TUE. MVFR-IFR FLGT RESTRICTIONS PSBL W/IN ANY STORM.
OUTSIDE OF THAT...DAYTIME CIGS SHUD BE ABV 3000 FT THRUT. ELY MRNG
FOG ALSO PSBL OUTSIDE OF TSRA...BUT LOCATION/INTENSITY WL DEPEND ON
PTTN OF PCPN THE NGT BEFORE.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MAJORITY OF THE WATERS.
WINDS ARE EXPECTED TO DIMINISH TONIGHT AS THE PRESSURE GRADIENT
SUBSIDES.

AN APPROACHING COLD FRONT WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY THROUGH SUNDAY NIGHT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EVENING...AND AGAIN
SUNDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE GUSTY WINDS AND HAIL ALONG WITH LOCALLY HEAVY DOWNPOURS
THAT COULD BRIEFLY REDUCE VSBYS.

LGT...GNLY SLY...FLOW MON-TUE. WL HV SCT-NMRS TSRA...POTENTIALLY
REQUIRING MARINE WRNGS DUE TO LCLLY HIER WINDS/WAVES.

&&

.CLIMATE...
DC HAS NOW TIED THE RECORD FOR THE NUMBER OF CONSECUTIVE DAYS
WITH OF LOW TEMP OF 80 DEGS OR HIGHER. THIS MRNG'S LOW AT DCA WAS
80 SO THE RECORD MAY BE BKN...ALTHO ON THE 4 DAYS IN JUL 2011 -
THE PRVS RECORD HOLDER...THE AVG LOW TEMP WAS 2.5 DEGS HIGHER.

WATER TEMP ON PTMC AT LTL FALLS - 88 DEGS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MDZ007-011-013-
     014-016>018.
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ530>543.

&&

PRODUCTS...WOODY!/BJL/HTS
Hazardous weather outlook, Jul 20, 12:12 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
112 PM EDT SAT JUL 20 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
112 PM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM.

A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM FOR PORTIONS OF THE BALTIMORE-
WASHINGTON METRO AREA AND SOUTHERN MARYLAND...MAINLY ALONG AND
EAST OF INTERSTATE 95.

A COLD FRONT WILL APPROACH THE AREA TODAY...PRODUCING NUMEROUS
THUNDERSTORMS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND FOR THE TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REMAIN LIKELY ON SUNDAY AND MONDAY. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALLY DAMAGING
WINDS SUNDAY. THE THREAT OF HEAVY RAINFALL WILL CONTINUE INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211515-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
112 PM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM.

A COLD FRONT WILL APPROACH THE AREA TODAY...PRODUCING NUMEROUS
THUNDERSTORMS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REMAIN LIKELY ON SUNDAY AND MONDAY. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALLY DAMAGING
WINDS SUNDAY. THE THREAT OF HEAVY RAINFALL WILL CONTINUE INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

In the hours before

Local storm report, Jul 20, 1:11 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     WOODVILLE               38.61N  78.18W
07/19/2013                   RAPPAHANNOCK       VA   EMERGENCY MNGR

            TREE DOWN AT RUDASILL MILLS RD AND SPERRYVILLE PIKE.

&&

EVENT NUMBER LWX1300679

GMS
Local storm report, Jul 20, 1:23 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     MILAM                   38.81N  79.10W
07/19/2013                   HARDY              WV   EMERGENCY MNGR

            TREE DOWN ON SOUTH FORK RD.

&&

EVENT NUMBER LWX1300680

GMS
Local storm report, Jul 20, 1:29 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     MILAM                   38.81N  79.10W
07/19/2013                   HARDY              WV   EMERGENCY MNGR

            TREE DOWN ON SOUTH FORK RD.

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1300680

GMS
Local storm report, Jul 20, 1:37 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             W FRANKLIN              38.64N  79.33W
07/19/2013  E0.75 INCH       PENDLETON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1300681

GMS
Local storm report, Jul 20, 2:13 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     2 S BRANDYWINE          38.60N  79.24W
07/19/2013                   PENDLETON          WV   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN ON SUGAR GROVE RD.

&&

EVENT NUMBER LWX1300682

GMS

The radar

The Sterling radar (KLWX), 149 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
July 20, 3:12 PM EST
Where
Albemarle County, 1.9 mi NE of Carters Bridge
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
37.921, -78.548

There were two trees down on State Highway 20 near Walton Middle.

Thunderstorm Wind, Nelson

When
July 20, 3:45 PM EST
Where
Nelson County, 0.46 mi NNE of Faber
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
37.836, -78.747

There was a tree down near the intersection of Irish Road and Church Lane.

Thunderstorm Wind, Nelson

When
July 20, 3:50 PM EST
Where
Nelson County, 0.96 mi NNW of Schuyler
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
37.793, -78.706

There were several trees down on Rockfish River Road blocking traffic. Numerous trees were also reported down on Route 6.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471241, 471244, 471247.